Kentucky, 2008Winter Weather in Kentucky, December 23, 2008
December 23, 2008 · NWS JKL · 9 events in 8 counties and zones
Freezing rain fell across portions of Eastern Kentucky late in the afternoon into the evening hours of December 23rd. Light precipitation started out as sleet, freezing rain, and rain during the afternoon hours.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $108,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain fell across portions of Eastern Kentucky late in the afternoon into the evening hours of December 23rd. Light precipitation started out as sleet, freezing rain, and rain during the afternoon hours. By late afternoon, the precipitation had increased in coverage and intensity, and changed over to freezing rain and rain. Arctic air that had been over the area over the previous couple of days allowed for surface temperatures to remain at or below freezing, even as air temperatures rose to near or slightly above freezing. This created very hazardous travel conditions across the area, with numerous accidents reported. Traffic was backed up on the Mountain Parkway due to accidents caused by icy roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 23, 3:46 PM EST, 44 minutes earlier.
Area forecast discussion, Dec 23, 3:46 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
346 PM EST TUE DEC 23 2008
.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED
THE MAIN FOCUS FOR THE SHORT TERM WILL DEAL WITH AN APPROACHING COLD
FRONT AND THE ASSOCIATED PRECIPITATION/WINDS ASSOCIATED WITH THE WARM
SECTOR. CURRENTLY TEMPERATURES ARE AT FREEZING OR ABOVE EVERYWHERE IN
THE CWA WITH ROAD SURFACE TEMPERATURES LAGGING SLIGHTLY. HAVE NOT HAD
MUCH OF AN IMPACT FROM WHAT PRECIPITATION HAS FALLEN. HAD SOME
REPORTS OF SLEET EARLIER THIS AFTERNOON. THE SPS FOR FROZEN
PRECIPITATION POTENTIAL WILL EXPIRE AT 6 PM AND LIKELY BE REPLACED BY
AN SPS FOR WINDS OVERNIGHT AND INTO WEDNESDAY AS PRESSURE GRADIENT
TIGHTENS AHEAD OF APPROACHING COLD FRONT. WILL ISSUE A WIND ADVISORY
FOR HARLAN AND LETCHER COUNTIES AT 10 PM TONIGHT AND THROUGH THE DAY
ON WEDNESDAY. MODELS INDICATE A 60-70 KNOT LOW LEVEL JET AND GUSTS
TO 50 MPH DO NOT SEEM UNREASONABLE AT THE HIGHER ELEVATIONS. WILL
ISSUE AN SPS FOR WINDS EVERYWHERE ELSE WHERE GUSTS TO 40 MPH SEEM
REASONABLE AS THE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO
APPROACHING COLD FRONT.
CURRENT RADAR IMAGERY SHOWS A SHIELD OF RAINFALL ON THE WESTERN
BORDER OF THE CWA SO HAVE INCREASED POPS TO CATEGORICAL A LITTLE
EARLIER. HAVE INCLUDED ISOLATED THUNDER IN THE ZFP FOR TONIGHT AS
FORECAST SOUNDINGS SHOW SOME ELEVATED INSTABILITY...ALTHOUGH VERY
MARGINAL. RAINFALL DOES NOT END UNTIL FRONTAL PASSAGE LATE IN THE
PERIOD ON WEDNESDAY. STAYED BELOW GUIDANCE FOR TONIGHT WITH A NON-
DIURNAL TEMPERATURE CURVE.
LONG TERM.../THURSDAY THROUGH TUESDAY/...UPDATED
THE MODELS ARE IN PRETTY GOOD AGREEMENT TO START ON THURSDAY WITH
HIGH PRESSURE BUILDING INTO THE AREA. ON FRIDAY...A WARM FRONT WILL
BE MOVING ACROSS THE COAL FIELDS AHEAD OF THE NEXT MAJOR WEATHER
SYSTEM. RIGHT NOW...THIS DOES NOT LOOK LIKE IT WILL HAVE FREEZING
RAIN WITH IT...HOWEVER WILL NEED TO KEEP A CLOSE EYE ON IT TO
SEE HOW IT DEVELOPS. WE ARE EXPECTING SOME SCATTERED SHOWER ACTIVITY
WITH THE WARM FRONT AND ALSO IN THE WARM SECTOR BEHIND THE FRONT. I
DID LOWER THE POPS SOME IN THE WARM SECTOR BASED ON CURRRENT MODEL
TRENDS. HAVE VERY LOW CONFIDENCE IN EXACTLY HOW MUCH SHOWER
ACTIVITY WILL BE OCCURRING. FOR MOST OF THE FORECAST AREA...IT IS
POSSIBLE TO SEE MOSTLY DRY CONDTIONS UNTIL THE COLD FRONT FINALLY
MOVES INTO THE AREA ON SATURDAY NIGHT AND SUNDAY. THE TIMING OF THIS
SYSTEM HAS VARIED QUITE A BIT...BUT WENT WITH THE BETTER VARIFYING
ECMWF MODEL FOR TIMING OF THE COLD FRONT. THE FRONT SHOULD BE
THROUGH THE AREA BY SUNDAY NIGHT FOLLOWED BY MORE HIGH PRESSURE
MOVING IN.
&&
.AVIATION.../18Z TO 18Z/
EXPECT VFR CONDITIONS AT THE START OF THE FORECAST PERIOD WITH
GRADUALLY LOWERING CIGS AND VISIBILITIES AS RAIN MOVES INTO THE AREA
OVERNIGHT. CURRENTLY RADAR SHOWS SOME DECENT RETURNS...ALTHOUGH WITH
THE VERY DRY LOWER LEVELS OF THE ATMOSPHERE...PRECIPITATION IS HAVING
TROUBLE REACHING THE GROUND. MEASURABLE PRECIPITATION WILL BEGIN TO
FALL SHORTLY AFTER DUSK TONIGHT AND CONTINUE THROUGHT THE END OF THE
FORECAST PERIOD. FROM MIDNIGHT ON...EXPECT A MORE STEADY RAINFALL AS
THE COLUMN BECOMES COMPLETELY SATURATED AND THE BEST LIFT IS PRESENT.
ONCE THE MORE STEADY RAIN BEGINS TO FALL...EXPECT CIGS AND
VISIBILITIES TO DROP TO MVFR AND STAY THERE THROUGH THE END OF THE
FORECAST PERI0D. HAVE CONTINUED LOW LEVEL WIND SHEAR FROM EARLY
TONIGHT THROUGH DAWN...WITH SURFACE WINDS INCREASING TO 20 MPH AND
GUSTS TO 30 LLWS WILL NOT BE AN ISSUE...DESPITE THE LINGERING LOW
LEVEL JET OF 60 KNOTS.
THE THREAT OF FREEZING RAIN HAS DIMINISHED...ALTHOUGH CHANCES FOR AN
ICY SPOT OR TWO WILL STILL BE POSSIBLE THROUGH EARLY EVENING...
ESPECIALLY NORTH OF INTERSTATE 64.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST WEDNESDAY FOR
KYZ088-118.
&&
SHORT TERM...SCHOETTMER/SCHOETTMER
LONG TERM....JJ
AVIATION...SCHOETTMER
Hazardous weather outlook, Dec 23, 11:40 AM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1140 AM EST TUE DEC 23 2008
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>118-241100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
1140 AM EST TUE DEC 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
MIXED PRECIPITATION IS POSSIBLE DURING THE AFTERNOON AND EARLY
EVENING HOURS ACROSS THE AREA...AS COLD AIR AT THE SURFACE SLOWLY
RETREATS AND THE LOWER LEVELS OF THE ATMOSPHERE GRADUALLY SATURATE.
PRECIPITATION...IF ANY...WOULD INITIALLY START OUT AS SLEET OR
RAIN...BUT MAY MIX WITH OR CHANGE TO A BRIEF PERIOD OF FREEZING
RAIN...BEFORE TRANSITIONING TO JUST PLAIN RAIN. LITTLE OR NO ICE OR
SLEET ACCUMULATION IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WINDS MAY GUST AS HIGH AS 40 MPH ON WEDNESDAY AFTERNOON AND EARLY
WEDNESDAY EVENING AS A COLD FRONT MOVES ACROSS THE COMMONWEALTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF SLEET OR FREEZING
RAIN TO THE NATIONAL WEATHER SERVICE IN JACKSON KY..
KYZ119-120-241100-
MARTIN-PIKE-
1140 AM EST TUE DEC 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WINDS MAY GUST AS HIGH AS 40 MPH ON WEDNESDAY AFTERNOON AND EARLY
WEDNESDAY EVENING AS A COLD FRONT MOVES ACROSS THE COMMONWEALTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF SLEET OR FREEZING
RAIN TO THE NATIONAL WEATHER SERVICE IN JACKSON KY..
SCHOETTMER
In the hours before
Special weather statement, Dec 23, 11:53 AM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1153 AM EST TUE DEC 23 2008
KYZ044-050>052-058>060-068-069-104-106>115-232300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
KNOTT-OWSLEY-PERRY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD
1153 AM EST TUE DEC 23 2008
...SLEET AND FREEZING RAIN POSSIBLE THROUGH THE AFTERNOON...
AN APPROACHING STORM SYSTEM WILL BRING INCREASING MOISTURE AND
WARMER AIR ALOFT TODAY. THIS WILL LEAD TO THE POTENTIAL FOR MIXED
PRECIPITATION DURING THE AFTERNOON HOURS ACROSS THE AREA...AS COLD
AIR AT THE SURFACE SLOWLY RETREATS AND THE LOWER LEVELS OF THE
ATMOSPHERE GRADUALLY SATURATE. PRECIPITATION...IF ANY...WILL
INITIALLY START OUT AS SLEET...BUT MAY MIX WITH OR CHANGE TO A BRIEF
PERIOD OF FREEZING RAIN...BEFORE TRANSITIONING TO JUST PLAIN RAIN BY
EARLY TUESDAY EVENING...AS TEMPERATURES QUICKLY WARM. ROAD SURFACE
TEMPERATURES WILL LAG BEHIND THE WARMING SURFACE AIR
TEMPERATURES...CREATING A WINDOW OF POTENTIALLY SLICK CONDITIONS
GENERALLY BETWEEN NOON AND 6 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS POTENTIAL WINTER WEATHER SITUATION.
KYZ079-080-083>088-116>120-232300-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
1153 AM EST TUE DEC 23 2008
WARMING TEMPERATURES ABOVE FREEZING THIS AFTERNOON WILL HELP TO
REDUCE THE THREAT OF SLEET AND FREEZING RAIN...ALTHOUGH ROAD
TEMPERATURES WILL LAG BEHIND A BIT. THEREFORE THE THREAT FOR PATCHY
SLICK SPOTS WILL STILL BE POSSIBLE...ESPECIALLY NEAR SHELTERED AREAS
WHERE THE SURFACE WILL NOT BE ABLE TO HEAT UP AS QUICKLY.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS POTENTIAL WINTER WEATHER SITUATION.
SCHOETTMER
Winter Weather, Pulaski
- When
- December 23, 4:30 PM EST to 4:50 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
Freezing rain caused a glaze of ice on sidewalks in Eubank.
Winter Weather, Elliott
- When
- December 23, 4:55 PM EST to 5:15 PM EST
- Where
- Elliott forecast zone
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.118, -83.098 (the zone’s center; the record gives no point)
A glaze of ice from freezing rain led to numerous car accidents county wide.
Winter Weather, Rowan
- When
- December 23, 4:55 PM EST to 5:15 PM EST
- Where
- Rowan forecast zone
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
Numerous car accidents were reported due to icy roads from freezing rain around Morehead.
Winter Weather, Jackson
- When
- December 23, 5:05 PM EST to 5:25 PM EST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
One tenth of an inch of ice accretion from freezing rain accumulated on sidewalks, with a glaze of ice on roadways in and around Drip Rock.
Winter Weather, Fleming
- When
- December 23, 5:10 PM EST to 5:30 PM EST
- Where
- Fleming forecast zone
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 38.370, -83.697 (the zone’s center; the record gives no point)
Freezing rain caused a glaze of ice on roadways and exposed surfaces. Several car accidents were reported late in the afternoon.
Winter Weather, Montgomery
- When
- December 23, 5:10 PM EST to 5:30 PM EST
- Where
- Montgomery forecast zone
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 38.034, -83.913 (the zone’s center; the record gives no point)
Freezing rain caused icy roads and several car accidents around the county.
Winter Weather, Bath
- When
- December 23, 5:20 PM EST to 5:30 PM EST
- Where
- Bath forecast zone
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
Numerous car accidents and road closures were reported due to a glaze of ice from freezing rain in and around Owingsville.
Winter Weather, Breathitt
- When
- December 23, 5:25 PM EST to 5:46 PM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
A glaze of ice was occurring from freezing rain on exposed surfaces at the National Weather Service Office.
Winter Weather, Elliott
- When
- December 23, 5:35 PM EST to 5:53 PM EST
- Where
- Elliott forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.118, -83.098 (the zone’s center; the record gives no point)
One tenth of an inch of ice accretion was reported from freezing rain at Gimlet.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, December 23, 20083 deaths · 4 injured · $185,000 · 4 events
- Winter Weather in Kansas, December 23 to 24, 20082 deaths · 20 injured · $200,000 · 6 events
- Winter Weather in Pennsylvania, December 23 to 24, 20082 deaths · 10 injured · 10 events
- Winter Weather in Illinois, December 23, 20082 deaths · 4 injured · 2 events
- Winter Weather in Indiana, December 23, 20082 deaths · $45,000 · 1 event
- Winter Weather in Kentucky, December 23, 20082 deaths · 22 events
- Winter Weather in Arkansas, December 23, 20082 deaths · 1 event
- Winter Weather in Arkansas, December 23, 20081 death · 1 injured · 9 events
- Winter Weather in Wisconsin, December 23, 200810 injured · 1 event
- Winter Weather in Texas, December 23, 20085 injured · 11 events
- Winter Weather in Arkansas, December 23, 200840 events
- Winter Weather in Kansas, December 23 to 24, 20083 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139997, 139998, 139999, 140000, 140003, 140004, 140001, 140005, 140006.